Pennsylvania, 2012

Damaging Wind in Pennsylvania, September 7, 2012

September 7, 2012 · NWS CTP · 1 event in 1 county or zone

An isolated pulse-severe thunderstorm produced localized wind damage in Adams County just south of Gettysburg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

An isolated pulse-severe thunderstorm produced localized wind damage in Adams County just south of Gettysburg.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Sep 7, 5:35 PM EST, 30 minutes earlier.

Area forecast discussion, Sep 7, 5:35 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
635 PM EDT FRI SEP 7 2012

.SYNOPSIS...
AN UPPER TROUGH MOVING OUT OF THE GREAT LAKES AND MIDWEST WILL
AMPLIFY AS IT APPROACHES PENNSYLVANIA...DRAGGING A STRONG COLD
FRONT THROUGH THE REGION ON SATURDAY. THERE IS AN ELEVATED THREAT
OF SEVERE WEATHER ESPECIALLY ACROSS CENTRAL AND EASTERN PENNSYLVANIA.
A MODIFIED CANADIAN HIGH PRESSURE SYSTEM WILL BUILD INTO THE AREA
BEHIND THE FRONT...WITH A BRIEF TASTE OF FALL ARRIVING EARLY NEXT
WEEK.

&&

.NEAR TERM /THROUGH SATURDAY/...
BACKING WINDS THROUGHOUT A DEEP LAYER OF THE ATMOS WILL COMBINE WITH
STEEPENING MID-LEVEL LAPSE RATES...AND AN ILL-DEFINED WARM FRONT
DRIFTING NORTH ACROSS THE REGION...TO PRODUCE ISOLATED TO SCATTERED
SHRA/TSRA ACROSS CENTRAL AND EASTERN SECTIONS OF THE CWA TONIGHT.

MORE NUMEROUS TSRA WILL IMPACT THE NW MTNS THROUGH THE OVERNIGHT
HOURS AS LARGE SCALE FORCING/DEEP LAYER SHEAR INCREASES THROUGHOUT
THE NIGHT.

THE STORMS HAVE PRIMARILY BEEN THE PULSE VARIETY SO FAR WITH SOME
SUB-SEVERE HAIL REPORTS...BUT NO WIND DAMAGE TO SPEAK OF YET. MORE
ORGANIZED STORM STRUCTURE IS POSSIBLE ACROSS THE WRN MTNS BEGINNING
LATE THIS EVENING.

IT WILL BE THE LAST MILD NIGHT FOR A WHILE WITH LOWS IN THE 60S
AHEAD OF THE SHARP COLD FRONT THAT WILL PASS THROUGH SATURDAY.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH 6 PM SATURDAY/...
SATURDAY LOOKS TO BE AN ACTIVE DAY AS A STRONG COLD FRONT
SWINGS ACROSS THE REGION. WE ARE OUTLOOKED FOR A SLIGHT RISK BY
SPC...AND THE AREA WILL SEE A DYNAMICALLY ACTIVE SYSTEM SWEEP
THROUGH...WITHOUT MUCH INSTABILITY HOWEVER.

OPERATIONAL MODELS HINT THAT CLOUD COVER WILL INCREASE EARLY
ENOUGH IN THE DAY TO GREATLY RETARD HEATING AND THUS LIMIT THE
DEVELOPMENT OF SIGNIFICANT CAPE. IN FACT...THE PROGGED SFC
PRESSURE PATTERNS FROM ALL THE OPERATIONAL MODELS...AS WELL AS
THE FCST LOW LEVEL AGEOSTROPHIC COMPONENT TO THE FLOW SEEMS TO
SUGGEST A COOL AIR DAMMING SCENARIO THAT WILL BREAK DOWN ONLY AS
THE COLD FRONT BEGINS TO GET NEAR.

WITH THE UPPER TROF FCST TO TAKE ON A NEG TILT AS IT SHEARS OUT
AND LIFTS THRU THE REGION...I THINK THE BIGGEST THREAT FOR SEVERE
WEATHER WILL BE FROM THE DEVELOPMENT OF A NARROW COLD FRONTAL
RAIN-BAND FEATURE ALONG WHICH SOME OF THE STRONGER CONVECTION MAY
BE ABLE TO TAP THE STRONG WINDS ALOFT WHICH THE MODELS SHOW
SURGING THROUGH THE REGION. GUIDANCE SHOWS 40-60KT OF SOUTHERLY
FLOW AT 850 BY 18Z SAT...SOME 3-5 STD DEV ABOVE NORMAL.

WITH SUCH A STRONG WIND FIELD FORCING AN ACCOMPANYING SURGE OF
MOISTURE...CONCERN WILL ALSO BE FOR LOCALLY HEAVY RAINS. HOWEVER
THE SYSTEM WILL BE MOVING QUICKLY ACROSS SO AM NOT TOO CONCERNED
FOR WIDESPREAD HEAVY AMOUNTS. I LIKE HPC'S DEPICTION OF
.25 TO .75 INCHES ON AVERAGE...WITH HEAVIEST AMOUNTS OVER NWRN
AREAS.

HIGHS WILL BE SIGNIFICANTLY COOLER THAN THE LAST SEVERAL DAYS OVER
ALL BUT THE SERN PART OF THE AREA WHERE THE MOST SUN WILL HELP
BOOST MAX TEMPS INTO THE MID 80S ONCE AGAIN.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
SEASONABLY STRONG/DEEP SFC LOW /-3 TO -4SD MSLP/ WILL LIFT NWD FM
THE ST. LAWRENCE VALLEY ACRS SRN QUEBEC SAT NGT...WHILE THE
TRAILING COLD FRONT SWEEPS EWD FM THE PA/NJ BORDER TO THE MID-
ATLC COAST. MDLS ARE IN GOOD AGREEMENT IN SHIFTING CONVECTIVELY
ENHANCED FRONTAL RAINS OUT OF THE CWA BY 09/06Z. MID-LVL DRY SLOT
ALONG WITH ARRIVAL OF BLW NORMAL PWATS BEHIND THE WELL-DEFINED
COLD FRONT SHOULD DRY THINGS OUT ACRS MOST OF THE AREA AFT
MIDNIGHT. HOWEVER...SECONDARY S/W TROF PIVOTING FM THE UPPER
MIDWEST SEWD ACRS THE GRT LKS SHOULD ALLOW FOR SOME SCT
LAKE/TERRAIN ENHANCED SHOWER ACTIVITY ON SUNDAY MAINLY OVR THE
WRN PA MTNS.

THE UPPER LEVEL TROF AXIS WILL SHIFT NEWD INTO NEW ENGLAND ON
MONDAY...ALLOWING A SPRAWLING/ANOMALOUS SFC RIDGE TO MOVE EWD FM
THE MIDWEST AND SET-UP OVER THE REGION THROUGH MUCH OF NEXT
WEEK. THIS FEATURE WILL PROVIDE FAIR AND DRY WEATHER THROUGH WED.
AFTER A BRIEF TASTE OF FALL...RISING H5 HEIGHTS SHOULD ALSO ALLOW
FOR A GRADUAL MODERATION IN TEMPERATURES/HUMIDITY LEVELS.

THE 07/12Z DETERMINISTIC MODELS AND ENSEMBLES SHOW A H5 TROF
CROSSING CENTRAL AND EASTERN CANADA LATER NEXT WEEK...WITH AN
ATTENDANT COLD FRONT PUSHING SEWD THROUGH THE GRT LKS INTO THE
NORTHEAST AND MID-ATLC STATES THUR/FRI.

&&

.AVIATION /22Z FRIDAY THROUGH WEDNESDAY/...
ISOLATED...TO SCATTERED SHOWERS/STORMS WILL CONTINUE TO DIFT NE
ACROSS THE REGION THIS EVENING...BUT COVERAGE IS EXPECTED TO BE
GENERALLY SMALL ENOUGH TO NOT MENTION IN TAFS.

ADDIITONAL TSRA MOVING ACRS NERN OHIO AND NWRN PENN WILL
IMPACT THE WRN MTNS OF PENN OVERNIGHT...BRINGING A MORE GENERAL
REDUCTION ON CONDITIONS IF THEY MANAGE TO REACH THE JST AND BFD
AREAS.

SATURDAY WILL SEE A STRONG COLD FRONT SWEEP ACROSS THE REGION WITH
NUMEROUS SHOWERS/THUNDERSTORMS AND LLWS. SOME OF THE THUNDERSTORMS
COULD CAUSE LOCALLY STRONG/DAMAGING WIND GUSTS. EXPECT VFR TO
DIMINISH TO MVFR/IFR AS THE COLD FRONT PASSES WITH SEVERAL HOURS OF
REDUCED CONDITIONS LINGERING IN THE COOL AIR BEHIND THE FRONT.

OUTLOOK...

SUN...MVFR EARLY...IMPROVING DURING THE DAY.
MON-TUE...NO SIG WX.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...LA CORTE/LAMBERT
NEAR TERM...LA CORTE/LAMBERT
SHORT TERM...LA CORTE
LONG TERM...STEINBUGL
AVIATION...LA CORTE/LAMBERT
Hazardous weather outlook, Sep 7, 12:43 PM EST, 5 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
143 PM EDT FRI SEP 7 2012

PAZ004-005-010-011-017-024-025-033>035-081745-
WARREN-MCKEAN-ELK-CAMERON-CLEARFIELD-CAMBRIA-BLAIR-SOMERSET-BEDFORD-
FULTON-
143 PM EDT FRI SEP 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ006-012-018-019-026>028-036-037-041-042-045-046-049>053-056>059-
063>066-081745-
POTTER-NORTHERN CLINTON-NORTHERN CENTRE-SOUTHERN CENTRE-HUNTINGDON-
MIFFLIN-JUNIATA-FRANKLIN-TIOGA-NORTHERN LYCOMING-SULLIVAN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
143 PM EDT FRI SEP 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 7, 3:23 PM EST, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
423 PM EDT FRI SEP 7 2012

PAZ057-065-072100-
DAUPHIN PA-YORK PA-
423 PM EDT FRI SEP 7 2012

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL YORK AND SOUTH
CENTRAL DAUPHIN COUNTIES THROUGH 5 PM EDT...

AT 419 PM EDT...A STRONG THUNDERSTORM WAS NEAR LEWISBERRY...MOVING
EAST AT 5 MPH.

BRIEF...DOWNBURST WIND GUSTS TO 50 MPH AND UP TO NICKEL SIZE HAIL
ARE POSSIBLE WITH THIS STORM. EXPECT FREQUENT...DANGEROUS...CLOUD TO
GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN NOR SEEK
SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES. VERY HEAVY RAIN OF UP TO ONE INCH IN 30
MINUTES WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON
ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN WILL CAUSE RAPID RISES
ON SMALL STREAMS AND CREEKS. THIS STORM WILL AFFECT STEELTON AND
HIGHSPIRE.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 240 AND 250...I-83 BETWEEN
MILE MARKERS 32 AND 46...I-283.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...THE HARRISBURG
AIRPORT CONNECTOR...STATE HIGHWAY 283...ROUTE 322.

LAT...LON 4014 7694 4016 7694 4016 7691 4019 7693
      4019 7691 4020 7693 4022 7690 4021 7687
      4024 7687 4028 7674 4015 7670 4012 7689

FORECASTER: LAMBERT
Special weather statement, Sep 7, 3:49 PM EST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
449 PM EDT FRI SEP 7 2012

PAZ004-005-072145-
MCKEAN PA-WARREN PA-
449 PM EDT FRI SEP 7 2012

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN MCKEAN AND
WARREN COUNTIES...

AT 445 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
WETMORE TO 6 MILES EAST OF TIDIOUTE TO GRAND VALLEY...MOVING EAST
NORTHEAST AT 10 MPH.

WIND GUSTS TO 40 MPH AND LOCALIZED MARBLE TO PENNY SIZE HAIL ARE
POSSIBLE WITH A FEW OF THESE STORMS.

ALSO EXPECT...FREQUENT...DANGEROUS...CLOUD TO GROUND LIGHTNING FROM
THESE STORMS. DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES
WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES. VERY HEAVY RAIN OF UP TO ONE INCH WILL ACCOMPANY THE
STORMS ACROSS SOUTHEASTERN WARREN AND SOUTHWESTERN MCKEAN COUNTIES...
AND WILL CAUSE WATER TO POND ON ROADS AND FILL POOR DRAINAGE AREAS.
THE RAIN WILL CAUSE RAPID RISES ON SOME SMALL STREAMS AND CREEKS.

THESE STORMS WILL AFFECT GRAND VALLEY...LUDLOW...GARLAND AND
WESTLINE.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE 62...
ROUTE 219...STATE ROAD 59...STATE ROAD 66.

LAT...LON 4194 7940 4189 7900 4186 7850 4164 7883
      4164 7940 4166 7962 4179 7962

FORECASTER: LAMBERT
Special weather statement, Sep 7, 4:04 PM EST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
504 PM EDT FRI SEP 7 2012

PAZ065-066-072200-
LANCASTER PA-YORK PA-
504 PM EDT FRI SEP 7 2012

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL LANCASTER AND
SOUTHEASTERN YORK COUNTIES THROUGH 6 PM EDT...

AT 502 PM EDT...A STRONG THUNDERSTORM WAS NEAR FAWN GROVE...MOVING
EAST AT 5 MPH.

WIND GUSTS TO 40 MPH AND MARBLE TO PENNY SIZE HAIL ARE POSSIBLE WITH
THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL
CAUSE WATER TO POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN
WILL CAUSE RAPID RISES ON SMALL STREAMS AND CREEKS. THIS STORM WILL
AFFECT SUNNYBURN AND DELTA.

LAT...LON 3975 7651 3982 7649 3986 7630 3972 7619
      3971 7624 3972 7646

FORECASTER: LAMBERT
Special weather statement, Sep 7, 5:03 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
603 PM EDT FRI SEP 7 2012

PAZ034-072245-
BEDFORD PA-
603 PM EDT FRI SEP 7 2012

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BEDFORD COUNTY THROUGH
645 PM EDT...

AT 559 PM EDT...A STRONG THUNDERSTORM WAS NEAR MANNS CHOICE...MOVING
NORTHEAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND PEA TO MARBLE SIZE HAIL ARE POSSIBLE WITH
THIS STORM. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT STAY IN
THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. THIS STORM
WILL AFFECT BEDFORD...CESSNA AND EVERETT.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 137 AND 156...I-99 BETWEEN
MILE MARKERS 0 AND 4.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 30...ROUTE
220.

LAT...LON 4018 7843 4002 7828 3993 7858 3994 7865
      4003 7865

FORECASTER: LAMBERT
Special weather statement, Sep 7, 5:12 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
612 PM EDT FRI SEP 7 2012

PAZ005-072315-
MCKEAN PA-
612 PM EDT FRI SEP 7 2012

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL AND NORTHEASTERN MCKEAN
COUNTY THROUGH 715 PM EDT...

AT 609 PM EDT...A STRONG THUNDERSTORM WAS NEAR LEWIS RUN...MOVING
NORTHEAST AT 15 MPH.

WIND GUSTS TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT STAY IN THE
OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE
INDOORS WHEN A THUNDERSTORM APPROACHES. THIS STORM WILL AFFECT
CYCLONE...REW...CORYVILLE AND ELDRED.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 219...STATE ROAD
46...STATE ROAD 59...STATE ROAD 446.

LAT...LON 4186 7830 4178 7863 4181 7870 4188 7871
      4195 7859 4201 7844 4200 7837

FORECASTER: LAMBERT
Special weather statement, Sep 7, 5:47 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
647 PM EDT FRI SEP 7 2012

PAZ018-019-024>026-072345-
BLAIR PA-CAMBRIA PA-HUNTINGDON PA-NORTHERN CENTRE PA-
SOUTHERN CENTRE PA-
647 PM EDT FRI SEP 7 2012

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CAMBRIA...NORTHERN
BLAIR...NORTHWESTERN HUNTINGDON AND SOUTHWESTERN CENTRE COUNTIES
THROUGH 745 PM EDT...

AT 645 PM EDT...A STRONG THUNDERSTORM WAS NEAR BELLWOOD...MOVING
NORTHEAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND PEA TO MARBLE SIZE HAIL ARE POSSIBLE WITH
THIS STORM. EXPECT FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING
FROM THIS STORM. DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES. THIS STORM WILL AFFECT TIPTON...TYRONE...BALD
EAGLE...SANDY RIDGE AND ROCK SPRINGS.

THIS WILL IMPACT I-99 BETWEEN MILE MARKERS 33 AND 61.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 22...ROUTE
220...STATE ROAD 350...STATE ROAD 453.

LAT...LON 4050 7844 4057 7850 4072 7840 4073 7836
      4076 7838 4077 7835 4079 7834 4081 7831
      4085 7828 4076 7788 4049 7825

FORECASTER: LAMBERT

The radar

The Sterling radar (KLWX), 94 km away, was scanning. The volume nearest the first event began at 23:04 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Adams

When
September 7, 6:05 PM EST
Where
Adams County, Round Top
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
39.800, -77.230

Thunderstorm winds estimated near 60 mph knocked down trees just south of Gettysburg.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2012Every state in 2012This day in weather historyWarnings in Pennsylvania, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 399208.